stat counter

Thursday, April 07, 2016

Progress Report- Good News and Bad News

 Spent another long day in the oncology clinic yesterday; we got there at 8:30 AM and left just after 2 PM.  One of the oncology nurses had phoned on Monday to ask if I could get there an hour early because the doctor was changing my chemo drugs and the new combination would need to infuse at least four hours.  I figured the CT scan results from last week’s scan must not be what we had hoped for. As it turns out there was some good news and some bad news on the CT scan. The bad news is that the liver tumor has increased in size by 18%. The good news is that all the other hypodensities in the liver and pancreas have remained stable and that the stomach, small bowel, appendix and colon appear normal and the rectal mass is still unseen. Based on the growth of the liver tumor, my oncologist started me on a new chemo regimen today.  I thought at first that I would be getting FOLFIRI plus Erbitux, but I’m actually just getting the Erbitux and Camptosar (Irinotecan), both of which have some fairly nasty side effects, but have shown a lot of promise in clinical trials, especially in patients with wild type KRAS gene, which I have.  So I guess that makes me a wild child. I’m hoping I can tolerate the side effects without having to stop the treatment early. One of the side effects of the Erbitux is an acne-like rash which I hear is quite unpleasant.  The doctor said if I did get the rash to call and they would phone in a prescription for a gel to use on the rash.  I hope it doesn’t come to that.  One should not have to deal with acne in one’s seventies; I am sure there are better ways to fake a youthful appearance!

Once in the infusion room I saw that someone had already taken my favorite chair so I wasn’t as close to a plug for my Kindle. It didn’t really matter as it turns out because I kept drifting off to sleep anyway and didn’t use the Kindle much.  I took the Tylenol the nurse brought, and then she hooked me up with some benadryl and  anti-nausea drugs. After that, we got the heavy stuff.  A short while after the Erbitux began flowing I began to itch.  Furiously. On my arms, legs, abdomen, buttocks. Then welts started popping up.  I looked and felt like I had been closed up in a roomful of angry, hungry, biting mosquitoes!  The nurse stopped the Erbitux and hooked up something to stop the itching.  It worked, thank goodness!  She told me my mouth would get very dry, like it had cotton stuffed in it. Sure enough it did, but she had brought me a cup of water and a peppermint candy- they helped a lot. We were able to continue the infusion of the Erbitux, then they hooked up the Camptosar and after another hour and a half, I was unhooked  and on my way.  The best part is that I’m not on the pump any more! The doctor took me off 5-FU. Hallelujah!

Much as I dislike this whole set of circumstances, I am constantly reminded that some people are a lot worse off.  One poor elderly woman who came in for her first treatment didn’t yet have a port.  It took three nurses to try to get a vein that would work.  She kept hollering in pain telling them to take it out, she’d just come back tomorrow.  They finally gave up and   took her down to radiology, so she might be getting a combination of chemo plus radiation. I hope she gets her problem sorted out, but she has a rough road ahead, for sure.
When I went back to the waiting room to find Mr.G he said I looked pale as a ghost, and after looking in the mirror I have to agree with him.  I could probably try out for a part on the Walking Dead and not even need make-up! Once we were in the car, I kept dozing off and went straight to sleep once we got home.  I slept most of the afternoon, off and on and felt completely wiped out.  This morning I still look like death warmed over, but am feeling much perkier, although my face feels hot (no fever) and has a strange mottled appearance with some red blotches, grey skin  areas. To make things worse the bags under my eyes look like I’ve been packing them for a trip. This too shall pass.  At least I hope so!

1 comment:

Rick Watson said...

That is a tough gig Grace but you're handling it with...well, grace.